Curves and symmetric spaces, II

Abstract

Let ${\rm Sym}_3\, \mathbf{C} \longrightarrow \mathbf{P}_*(k \oplus {\rm Sym}_3\,k \oplus {\rm Sym}_3\,k \oplus k) = {\bf P}^{13}, A \mapsto (1: A: A’: \det A) $ be the Veronese embedding of the space of symmetric matrices of degree 3, where $A’$ is the cofactor matrix of $A$. The closure $\operatorname{SpG}(3, 6)$ of this image is a 6-dimensional homogeneous variety of the symplectic group $\operatorname{Sp}(3)$. A canonical curve $C_{16} \subset {\bf P}^8$ of genus 9 over a perfect field $k$ is isomorphic to a complete linear section of this projective variety $\operatorname{SpG}(3, 6) \subset {\bf P}^{13}$ unless $C \otimes_k \bar k$, $\bar k$ being the algebraic closure, is a covering of degree at most 5 of the projective line. We prove this by means of linear systems of higher rank.

  • [ACGH] E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of Algebraic curves, I, New York: Springer-Verlag, 1985, vol. 267.
    @book {ACGH, MRKEY = {770932},
      AUTHOR = {Arbarello, E. and Cornalba, M. and Griffiths, P. A. and Harris, J.},
      TITLE = {Geometry of Algebraic curves, {\rm I}},
      SERIES = {Grundl. Math. Wissen.},
      VOLUME = {267},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1985},
      PAGES = {xvi+386},
      ISBN = {0-387-90997-4},
      MRCLASS = {14Hxx (14-02)},
      MRNUMBER = {86h:14019},
      MRREVIEWER = {Werner Kleinert},
      ZBLNUMBER={0559.14017},
      }
  • [B] A. Beauville, Complex Algebraic Surfaces, Cambridge: Cambridge Univ. Press, 1983, vol. 68.
    @book {B, MRKEY = {732439},
      AUTHOR = {Beauville, Arnaud},
      TITLE = {Complex Algebraic Surfaces},
      SERIES = {London Math. Soc. Lect. Note Series},
      VOLUME = {68},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1983},
      PAGES = {iv+132},
      ISBN = {0-521-28815-0},
      MRCLASS = {14J10 (14-02)},
      MRNUMBER = {85a:14024},
      ZBLNUMBER = {0512.14020},
      }
  • [Ein] Go to document L. Ein, "A remark on the syzygies of the generic canonical curves," J. Differential Geom., vol. 26, iss. 2, pp. 361-365, 1987.
    @article {Ein, MRKEY = {906397},
      AUTHOR = {Ein, Lawrence},
      TITLE = {A remark on the syzygies of the generic canonical curves},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {26},
      YEAR = {1987},
      NUMBER = {2},
      PAGES = {361--365},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {14H10},
      MRNUMBER = {89a:14031},
      MRREVIEWER = {H. Lange},
      URL = {http://projecteuclid.org/getRecord?id=euclid.jdg/1214441376},
      ZBLNUMBER = {0632.14024},
      }
  • [Ful] W. Fulton, Intersection Theory, New York: Springer-Verlag, 1984, vol. 2.
    @book {Ful, MRKEY = {732620},
      AUTHOR = {Fulton, William},
      TITLE = {Intersection Theory},
      SERIES = {Ergeb. Math. Grenzgeb.},
      VOLUME = {2},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1984},
      PAGES = {xi+470},
      ISBN = {3-540-12176-5},
      MRCLASS = {14C17 (14-02 14C40)},
      MRNUMBER = {85k:14004},
      MRREVIEWER = {Werner Kleinert},
      ZBLNUMBER = {0541.14005},
      }
  • [FL] W. Fulton and R. Lazarsfeld, "Connectivity and its applications in algebraic geometry," in Algebraic Geometry, New York: Springer-Verlag, 1981, pp. 26-92.
    @incollection {FL, MRKEY = {644817},
      AUTHOR = {Fulton, William and Lazarsfeld, Robert},
      TITLE = {Connectivity and its applications in algebraic geometry},
      BOOKTITLE = {Algebraic Geometry},
      VENUE={{C}hicago, {I}ll., 1980},
      SERIES = {Lecture Notes in Math.},
      NUMBER = {862},
      PAGES = {26--92},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1981},
      MRCLASS = {14-02 (14C99 14E25)},
      MRNUMBER = {83i:14002},
      MRREVIEWER = {Knud Lønsted},
      ZBLNUMBER = {0484.14005},
      }
  • [G] Go to document M. L. Green, "Koszul cohomology and the geometry of projective varieties," J. Differential Geom., vol. 19, iss. 1, pp. 125-171, 1984.
    @article {G, MRKEY = {739785},
      AUTHOR = {Green, Mark L.},
      TITLE = {Koszul cohomology and the geometry of projective varieties},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {19},
      YEAR = {1984},
      NUMBER = {1},
      PAGES = {125--171},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {14F05 (14B12)},
      MRNUMBER = {85e:14022},
      MRREVIEWER = {G. Horrocks},
      URL = {http://projecteuclid.org/getRecord?id=euclid.jdg/1214438426},
      ZBLNUMBER = {0559.14008},
      }
  • [GL] M. L. Green and R. Lazarsfeld, The non vanishing of certain Koszul cohomology groups.
    @misc{GL,
      author = {Green, Mark L. and Lazarsfeld, R.},
      TITLE = {The non vanishing of certain Koszul cohomology groups},
      NOTE = {appendix to \cite{G}},
      }
  • [GH] P. Griffiths and J. Harris, Principles of Algebraic Geometry, New York: Wiley-Interscience [John Wiley & Sons], 1978.
    @book {GH, MRKEY = {507725},
      AUTHOR = {Griffiths, Phillip and Harris, Joseph},
      TITLE = {Principles of Algebraic Geometry},
      SERIES = {Pure and Applied Mathematics},
      PUBLISHER = {Wiley-Interscience [John Wiley \& Sons]},
      ADDRESS = {New York},
      YEAR = {1978},
      PAGES = {xii+813},
      ISBN = {0-471-32792-1},
      MRCLASS = {14-01},
      MRNUMBER = {80b:14001},
      MRREVIEWER = {Gerhard Pfister},
      ZBLNUMBER = {0408.14001},
      }
  • [Ma] Go to document G. Martens, "Funktionen von vorgegebener Ordnung auf komplexen Kurven," J. Reine Angew. Math., vol. 320, pp. 68-85, 1980.
    @article {Ma, MRKEY = {592143},
      AUTHOR = {Martens, G.},
      TITLE = {Funktionen von vorgegebener {O}rdnung auf komplexen {K}urven},
      JOURNAL = {J. Reine Angew. Math.},
      FJOURNAL = {Journal für die Reine und Angewandte Mathematik},
      VOLUME = {320},
      YEAR = {1980},
      PAGES = {68--85},
      ISSN = {0075-4102},
      CODEN = {JRMAA8},
      MRCLASS = {14H05 (14C20)},
      MRNUMBER = {82e:14034},
      MRREVIEWER = {R. F. Lax},
      DOI = {10.1515/crll.1980.320.68},
      ZBLNUMBER = {0441.14010},
      }
  • [Mum] Go to document D. Mumford, "Theta characteristics of an algebraic curve," Ann. Sci. École Norm. Sup., vol. 4, pp. 181-192, 1971.
    @article {Mum, MRKEY = {0292836},
      AUTHOR = {Mumford, David},
      TITLE = {Theta characteristics of an algebraic curve},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {4},
      YEAR = {1971},
      PAGES = {181--192},
      ISSN = {0012-9593},
      MRCLASS = {14H99},
      MRNUMBER = {45 \#1918},
      MRREVIEWER = {P. E. Newstead},
      URL = {http://www.numdam.org/item?id=ASENS_1971_4_4_2_181_0},
      ZBLNUMBER = {0216.05904},
      }
  • [MN] Go to document D. Mumford and P. Newstead, "Periods of a moduli space of bundles on curves," Amer. J. Math., vol. 90, pp. 1200-1208, 1968.
    @article {MN, MRKEY = {0234958},
      AUTHOR = {Mumford, David and Newstead, P.},
      TITLE = {Periods of a moduli space of bundles on curves},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {90},
      YEAR = {1968},
      PAGES = {1200--1208},
      ISSN = {0002-9327},
      MRCLASS = {14.20},
      MRNUMBER = {38 \#3272},
      MRREVIEWER = {A. H. Wallace},
      DOI = {10.2307/2373296},
      ZBLNUMBER = {0174.52902},
      }
  • [nagata] S. Mukai, "Curves, $K3$ surfaces and Fano $3$-folds of genus $\leq 10$," in Algebraic Geometry and Commutative Algebra, Vol. I, Tokyo: Kinokuniya, 1988, pp. 357-377.
    @incollection {nagata, MRKEY = {977768},
      AUTHOR = {Mukai, Shigeru},
      TITLE = {Curves, {$K3$} surfaces and {F}ano {$3$}-folds of genus {$\leq 10$}},
      BOOKTITLE = {Algebraic Geometry and Commutative Algebra, {V}ol. {\rm I}},
      PAGES = {357--377},
      PUBLISHER = {Kinokuniya},
      ADDRESS = {Tokyo},
      YEAR = {1988},
      MRCLASS = {14J10 (14J28 14J30 32G13 32J15 32M10)},
      MRNUMBER = {90b:14039},
      MRREVIEWER = {Peter Nielsen},
      ZBLNUMBER = {0701.14044},
      }
  • [Bergen] S. Mukai, "Polarized $K3$ surfaces of genus $18$ and $20$," in Complex Projective Geometry, Cambridge: Cambridge Univ. Press, 1992, vol. 179, pp. 264-276.
    @incollection {Bergen, MRKEY = {1201388},
      AUTHOR = {Mukai, Shigeru},
      TITLE = {Polarized {$K3$} surfaces of genus {$18$} and {$20$}},
      BOOKTITLE = {Complex Projective Geometry},
      VENUE={{T}rieste, 1989/{B}ergen, 1989},
      SERIES = {London Math. Soc. Lecture Note Ser.},
      VOLUME = {179},
      PAGES = {264--276},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1992},
      MRCLASS = {14J28 (14J10 32J15)},
      MRNUMBER = {94a:14039},
      MRREVIEWER = {Shigeyuki Kondo},
      ZBLNUMBER = {0774.14035},
      }
  • [PJA] Go to document S. Mukai, "Curves and symmetric spaces," Proc. Japan Acad. Ser. A Math. Sci., vol. 68, iss. 1, pp. 7-10, 1992.
    @article {PJA, MRKEY = {1158012},
      AUTHOR = {Mukai, Shigeru},
      TITLE = {Curves and symmetric spaces},
      JOURNAL = {Proc. Japan Acad. Ser. A Math. Sci.},
      FJOURNAL = {Japan Academy. Proceedings. Series A. Mathematical Sciences},
      VOLUME = {68},
      YEAR = {1992},
      NUMBER = {1},
      PAGES = {7--10},
      ISSN = {0386-2194},
      CODEN = {PJAADT},
      MRCLASS = {14H15 (14H45)},
      MRNUMBER = {93d:14042},
      MRREVIEWER = {R. F. Lax},
      URL = {http://projecteuclid.org/getRecord?id=euclid.pja/1195511891},
      ZBLNUMBER = {0768.14014},
      }
  • [inha] S. Mukai, "Curves and Grassmannians," in Algebraic Geometry and Related Topics, Int. Press, Cambridge, MA, 1993, vol. I, pp. 19-40.
    @incollection {inha, MRKEY = {1285374},
      AUTHOR = {Mukai, Shigeru},
      TITLE = {Curves and {G}rassmannians},
      BOOKTITLE = {Algebraic Geometry and Related Topics},
      VENUE={{I}nchon, 1992},
      SERIES = {Conf. Proc. Lecture Notes Algebraic Geom.},
      VOLUME={I},
      PAGES = {19--40},
      PUBLISHER = {Int. Press, Cambridge, MA},
      YEAR = {1993},
      MRCLASS = {14H45 (14M15)},
      MRNUMBER = {95i:14032},
      MRREVIEWER = {Raquel Mallavibarrena},
      ZBLNUMBER = {0846.14030},
      }
  • [7] Go to document S. Mukai, "Curves and symmetric spaces. I," Amer. J. Math., vol. 117, iss. 6, pp. 1627-1644, 1995.
    @article {7, MRKEY = {1363081},
      AUTHOR = {Mukai, Shigeru},
      TITLE = {Curves and symmetric spaces. {I}},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {117},
      YEAR = {1995},
      NUMBER = {6},
      PAGES = {1627--1644},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {14H45 (14J45 14M17)},
      MRNUMBER = {96m:14040},
      MRREVIEWER = {Raquel Mallavibarrena},
      DOI = {10.2307/2375032},
      ZBLNUMBER = {0871.14025},
      }
  • [ron] S. Mukai, "New developments in Fano manifold theory related to the vector bundle method and moduli problems," Sūgaku, vol. 47, iss. 2, pp. 125-144, 1995.
    @article {ron, MRKEY = {1364825},
      AUTHOR = {Mukai, Shigeru},
      TITLE = {New developments in {F}ano manifold theory related to the vector bundle method and moduli problems},
      JOURNAL = {Sūgaku},
      FJOURNAL = {Mathematical Society of Japan. Sūgaku (Mathematics)},
      VOLUME = {47},
      YEAR = {1995},
      NUMBER = {2},
      PAGES = {125--144},
      ISSN = {0039-470X},
      CODEN = {SUGKAQ},
      MRCLASS = {14J45 (14J10 14J60)},
      MRNUMBER = {96m:14059},
      MRREVIEWER = {Takao Fujita},
      ZBLNUMBER={0889.14010},
      }

Authors

Shigeru Mukai

Research Institute for Mathematical Sciences
Kyoto University
Kitashirakawa Oiwake-chō, Sakyō-ku
Kyoto 606-8502, Japan